Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Autistic. Taking vyvanse and allergy medicine. Developed high BP, rapid heartbeat. Underlying cause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3094 Questions
Question
My son is autistic, non verbal
He takes vyvanse, allergy meds in the morning
cloidine .3mgs, clonazapam 1.5 mg, benedryle at night.

He has developed high blood pressure and rapid heart beat, in the last month.
He has been taking clonidine at night for years. Could this blood pressure med be having a sling shot affect as it wears off during the day? Could vyvanse contribute. Also he takes exlax because he witholds otherwise.

What seems more likely to you?
Posted Sat, 20 Apr 2013 in Hypertension and Heart Disease
 
 
Answered by Dr. Luchuo Engelbert Bain 4 hours later
Hi and thanks for the query,
Clonidine on its own as a antihypertensive drug lead to pounding heart beats, tremors and slow heart rates (bradycardia). The anti allergy drugs with a steroid might contribute to weight gain and increased blood pressure, but it is not the first thing to consider in this case.

It is very important to be sure whether the dose of Clonidine the child takes is sufficient or not. The machine used in measuring the blood pressure should be checked for accuracy. Ensure the child does not skip some of his doses of clonidine.

Secondly, secondary causes of hypertension in this case must be considered. Kidney function tests, serum electrolytes, a chest X XXXXXXX and a cardiac ultrasound a very much needed for his evaluation.

In my opinion, i do not actually put the increase in blood pressure to the anti allergic drugs although its a possibility. Measurement defects, drugs compliance must be guaranteed first. This could be followed by a careful cardiologic reevaluation with specific examinations.

I suggest you book an appointment with a cardiologist for reevaluation and proper specific management.
Thanks and best regards,

Luchuo, MD.
Above answer was peer-reviewed by
 
Follow-up: Autistic. Taking vyvanse and allergy medicine. Developed high BP, rapid heartbeat. Underlying cause? 35 minutes later
Since the clonidine is used as a sedative at night only, could not he have a reverse reaction during the day?
Secondly, compliance is not an issue. He takes the same meds every night and every morning
Thirdly, no steroid involved here. Where did you get steroid?
Fourthly, can vyvanse (delayed release amphetamine) excerbate this high blood pressure?
Fifthly, his heartbeat is actually 80-100 bpm consistantly. Mine is 51-72.
So his blood pressure is high, average (139/94) over 4 days.
His heartbeat very fast for a lean physically fit 14 year old.
I am looking at medicine caused origins.
Let me know your thoughts.
Thanks kindly,
XXXXXX
 
 
Answered by Dr. Luchuo Engelbert Bain 10 minutes later
Hi and thanks for the clarifications,
Possibility of Clonidine having a reverse reaction during the day us actually very unlikely in this case. Classical side effects of amphetamines are increased blood pressure, tarchycardia and palpitations. Vyvanse on its own could explain almost everything the child is experiencing.
Suggest you present the complaints to his physician for probable change of drug or modification of the dose of Vyvanse(R).
Thanks and best regards.


Above answer was peer-reviewed by
 
Follow-up: Autistic. Taking vyvanse and allergy medicine. Developed high BP, rapid heartbeat. Underlying cause? 10 minutes later
Thanks for debunking my clonidine theory since this is his key sleep med.
So Vyvanse is the problem. We only used this when short acting amphetime salts became unavailable 6 months ago. I will research his 100/bpm heart rate but we are already going to see a pediatric cardiologist. Its sad to put my son through a stress test he will not understand and other difficult proceedures he will be fearful of. But 139/84 and 90-100bpms is no reading for a 14 year old. So you should know the meter we are reading has been tested for accuracy on me and my wife and it seems to never err.
Thanks for your help. With all the possibilities, its nice to know that some of them are not likely.
Take care
XXXXXX
 
 
Answered by Dr. Luchuo Engelbert Bain 7 hours later
Thanks and best regards,
Luchuo, MD.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor